Advertisement

Applied Mathematics & Optimization

, Volume 71, Issue 2, pp 279–311 | Cite as

H–J–B Equations of Optimal Consumption-Investment and Verification Theorems

  • Hideo NagaiEmail author
Article

Abstract

We consider a consumption-investment problem on infinite time horizon maximizing discounted expected HARA utility for a general incomplete market model. Based on dynamic programming approach we derive the relevant H–J–B equation and study the existence and uniqueness of the solution to the nonlinear partial differential equation. By using the smooth solution we construct the optimal consumption rate and portfolio strategy and then prove the verification theorems under certain general settings.

Keywords

Utility maximization Risk-sensitive stochastic control Factor models H–J–B equation Infinite time horizon 

Mathematics Subject Classification

35J60 49L20 60F10 91B28 93E20 

Notes

Acknowledgments

The author would like to express his thanks to professor S. J. Sheu who attracted his interest to the consumption-investment problems with useful discussions about them, and also encouraged him to extend his private notes on the problems to an article to be published somewhere. Thanks are also due to the referee for his (her) careful reading of the manuscript and correcting a number of typos.

References

  1. 1.
    Bensoussan, A.: Stochastic Control of Partially Observable Systems. Cambridge University Press, Cambridge (1992)Google Scholar
  2. 2.
    Cox, J.C., Huang, C.-F.: Optimal consumption and portfolio policies when asset prices follow a diffusion process. J. Econom. Theory 49, 33–83 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Chacko, G., Viceira, L.M.: Dynamic consumption and portfolio choice with stochastic volatility in incomplete markets. Rev. Financ. Stud. 18, 1369–1402 (2005)CrossRefGoogle Scholar
  4. 4.
    Fleming, W.H., Hernandez-Hernandez, D.: An optimal consumption model with stochastic volatility. Financ. Stoch. 7, 245–262 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Fleming, W.H., Hernandez-Hernandez, D.: The tradeoff between consumption and investment in incomplete markets. Appl. Math. Optim. 52, 219–235 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Fleming, W.H., Pang, T.: An application of stochastic control theory to financial economics. SIAM J. Cont. Optim. 52, 502–531 (2004)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Hata, H., Sheu, S.J.: On the Hamilton–Jacobi–Bellman equation for an optimal consumption problem: I. Existence of Solution. SIAM J. Cont. Optim. 50, 2373–2400 (2012)Google Scholar
  8. 8.
    Hata, H., Sheu, S.J.: On the Hamilton–Jacobi–Bellman equation for an optimal consumption problem: II. Verification theorem. SIAM J. Cont. Optim. 50, 2401–2430 (2012)Google Scholar
  9. 9.
    Kaise, H., Nagai, H.: Ergodic type Bellman equations of risk-sensitive control with large parameters and their singular limits. Asymptot. Anal. 20, 279–299 (1999)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Kaise, H., Sheu, S.J.: On the structure of solutions of ergodic type bellman equation related to risk-sensitive control. Ann. Prob. 34, 284–320 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Karatzas, I., Lehoczky, J.P., Shreve, S.E.: Explicit solution of a general consumption/investment problems. Math. Oper. Res. 11, 261–294 (1986)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Liu, J.: Portfolio selection in stochastic environments. Rev. Financ. Stud. 20, 1–39 (2007)CrossRefzbMATHGoogle Scholar
  13. 13.
    Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and Quasilinear Elliptic Equations. Academic Press, New York (1968)Google Scholar
  14. 14.
    Merton, R.C.: Optimal consumption and portfolio rules in a continuous time model. J. Econom. Theory 3, 373–413 (1971)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Nagai, H.: Ergodic control problems on the whole Euclidean space and convergence of symmetric diffusions. Forim Mathematicum 4, 159–173 (1992)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Nagai, H.: Bellman equations of risk-sensitive control. SIAM J. Control Optim. 34, 74–101 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Nagai, H.: Downside risk minimization via a large deviations approach. Ann. Appl. Prob. 22, 608–669 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Parthasarathy, K.R.: Probability Measures on Metric Spaces. AMS Chelsea Publishing, Providence (1967)Google Scholar
  19. 19.
    Pliska, S.R.: A stochastic calculus model of continuous trading: optimal portfolio. Math. Oper. Res. 11, 239–246 (1986)CrossRefMathSciNetGoogle Scholar
  20. 20.
    Wachter, J.A.: Portfolio and consumption decisions under mean-reverting returns: an exact solution for complete markets. J. Financ. Quant. Anal. 37, 69–91 (2002)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of Engineering ScienceKansai UniversitySuitaJapan

Personalised recommendations